Pennsylvania, 2011Strong Wind in Pennsylvania, April 17, 2011
April 17, 2011 · NWS CTP · 1 event in 1 county or zone
Fast winds aloft combined with strong low-level vertical mixing produced frequent wind gusts between 45 and 55 mph. Isolated non-thunderstorm wind damage was reported in Huntingdon County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fast winds aloft combined with strong low-level vertical mixing produced frequent wind gusts between 45 and 55 mph. Isolated non-thunderstorm wind damage was reported in Huntingdon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 17, 9:56 AM EST, 4 minutes earlier.
Area forecast discussion, Apr 17, 9:56 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT SUN APR 17 2011
.SYNOPSIS...
A SECONDARY COLD FRONT WILL MOVE THROUGH THE AREA DURING THE MID
TO LATE MORNING HOURS. WINDY AND COOL CONDITIONS WILL FOLLOW IN
ITS WAKE. THIS SAME FRONT WILL STALL OUT JUST TO OUR SOUTH TONIGHT
AND MONDAY...KEEPING US UNSETTLED RIGHT INTO MIDWEEK. MUCH MILDER
AIR...AND A STRONG COLD FRONT COULD FUEL SOME STRONG THUNDERSTORMS
WEDNESDAY. FAIR WEATHER WITH NEAR NORMAL TEMPERATURES WILL FOLLOW
FOR LATE IN THE COMING WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COOL NW FLOW REGIME HAS ALLOWED FOR THE DEVELOPMENT OF A PRETTY
EXTENSIVE STRATO-CU SHIELD...MORE REMINISCENT OF THE WINTER
MONTHS RATHER THAN EARLY SPRING. RADAR SHOWS SCATTERED
SPRINKLES...BUT I DON'T EXPECT MUCH BEYOND A STRAY FAST MOVING
LIGHT SHOWER IN A FEW SPOTS...MAINLY OVER WESTERN HIGH TERRAIN
INTO EARLY AFTERNOON.
AS THE MAIN UPPER LOW SWINGS INTO EASTERN CANADA JUST NORTH OF THE
ST LAWRENCE...A VERY COLD POCKET OF AIR ALOFT WILL MOVE OVER PA
RESULTING IN A MARKED STEEPENING OF THE LOW-MID LEVEL LAPSE RATES.
THAT IN COMBINATION OF THE HIGH APRIL SUN IS EXPECTED TO BE ENOUGH
TO TRIGGER AT LEAST SOME SCATTERED SHOWERS...AND POSSIBLY EVEN A
STRONGER LOW TOPPED THUNDERSTORMS WITH SMALL HAIL AS MID LEVEL
LAPSE RATES APPROACH 8C/KM AND TOTAL TOTALS APPROACH 60.
DEEP MIXING WILL SUPPORT WESTERLY WINDS OF 15-25 MPH WITH OCNL
GUSTS OVER 45 MPH...ESPECIALLY ON THE RIDGES. NAM BUFKIT MOMENTUM
TRANSFER INDICATES GUSTS OVER 60 MPH...BUT THAT WOULD BE FACTORING
IN PURE TRANSPORT OF THE 60-70 KT WEST WINDS AOA 8 KFT AGL WHICH
DOESN'T SEEM LIKELY.
WIND ADVISORY COVERS ALL COUNTIES THROUGH 00Z MONDAY.
AFTERNOON HIGH TEMPS WILL RANGE FROM THE MID 40S IN THE NW...TO
AROUND 60F IN THE SE...OR ABOUT 3-6F BELOW NORMAL.
&&
.SHORT TERM /MONDAY/...
THE SECONDARY COLD FRONT WILL STALL OUT NEAR...OR JUST TO THE
SOUTH OF THE MASON DIXON LINE LATE TONIGHT THROUGH MONDAY AS THE
STRONG SFC LOW /THAT BROUGHT SUNDAY'S WIND...HEAVY RAIN...AND SRN
PENN SVR TSRA/ LIFTS QUICKLY NE THROUGH QUEBEC.
SFC-850 MB RIDGE WILL LIFT NE FROM THE TENNESSEE VALLEY TONIGHT
AND EARLY MONDAY FOLLOWED BY INCREASING DEEP LAYERED SWRLY FLOW
ABOVE THE AFOREMENTIONED QUASI STNRY FRONT.
THICKENING CLOUDS...AND HIGHLY CONVERGENCE LLVL FLOW ACROSS PENN
WILL DEVELOP DURING THIS PERIOD WITH AREAL COVERAGE OF SHOWERS
EXPANDING DURING THE DAY MONDAY AS AN AREA OF UVVEL /ASSOCIATED
WITH THE FAVORABLE LEFT EXIT REGION OF A 110 TO 120 UPPER JET/
PUSHES EAST FROM THE OHIO VALLEY. THE MAIN FOCUS FOR THE SHOWERS
/OR EVEN A PERIOD OR TWO OF STEADIER RAIN/ WILL BE ACROSS THE NW
HALF OF PENN MONDAY AFTERNOON.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LIFTING LONG WAVE TROF WILL LEAVE ZONAL FLOW ACROSS THE CONUS IN
ITS WAKE BY EARLY NEXT WEEK. UPR TROF IS FORECAST TO DROP INTO
THE PLAINS BY MID WEEK...LEADING TO RISING HEIGHTS OVER THE
MID ATLC REGION DURING THE MIDWEEK. AFOREMENTIONED TROF IS FCST TO
LIFT THRU THE REGION THUR INTO FRI WITH ANOTHER SHOT OF SIG PCPN.
A SHORT PD OF DRY WEATHER WILL MOVE ACROSS THE REGION LATE IN THE
WEEK BEFORE ANOTHER SYSTEM MOVES THROUGH THE NORTHERN STREAM
TOWARD PA FOR NEXT WEEKEND.
EXPECT A WELL-DEFINED WARM FRONT TO SLOWLY DRIFT NORTH ACROSS THE
CWA MONDAY NIGHT THROUGH TUESDAY NIGHT...POSSIBLY STALLING OUT ACROSS
NRN PENN FOR AWHILE.
THE WARM FRONT WILL LIFT FURTHER TO THE NORTH AND INTO NEW YORK
STATE ON LATE TUESDAY OR WED. THERE IS SOME NORTH TO SOUTH
VARIATION IN POSITION OF WARM FRONT AND SHOWER ACTIVITY BASED ON
THE LATEST OPERATIONAL GUIDANCE AND ENSEMBLES. HOWEVER...THE BEST
CHC FOR SHOWERS /OR AGAIN...A FEW PERIODS OF STEADY LIGHT TO MDT
RAIN/ WILL BE ACROSS CENTRAL AND NRN PENN MON NIGHT THROUGH
TUESDAY NIGHT. MONDAYS HIGH TEMPS WILL BE COMPARABLE TO
SUNDAYS. TUESDAY LOOKS TO BE 5-10F WARMER ACROSS THE SOUTH AS
RIDGE SHARPENS AHEAD OF APPROACHING SYSTEM...AND THE SFC WARM
FRONT LIFTS TO NEAR I-80 OR FURTHER NORTH. HIGH TEMPS ACROSS
NORTHERN AREAS OF THE CWA TUESDAY WILL BE TRIMMED BY UP TO SEVERAL
DEG...WHERE THICKER CLOUDS AND PERIODS OF SHOWERS WILL OCCUR.
WED WE'LL BE IN THE WARM SECTOR...AND LOOKS TO BE WARMEST DAY OF THE
WEEK AS WARM FRONTAL BOUNDARY FINALLY SLIDES NORTH OF PA WHILE
ASSOCIATED LOW PRESSURE SYSTEM MOVES FROM THE OHIO VALLEY INTO THE
GREAT LAKES. TEMPS SHOULD EASILY REACH THE 60S/70S /NEARLY 15F ABOVE
NORMAL/ BEFORE COLD FRONT PUSHES EAST THROUGH THE STATE BRINGING SCT
/POSSIBLY STRONG TO SVR/ THUNDERSTORMS LATER WED AFTERNOON INTO WED
NIGHT.
THE FRONTAL BOUNDARY WILL MOVE WELL TO THE EAST ON THU AS SECONDARY
TROUGH APPROACHES...BRINGING ABOUT A 10F COOL DOWN THU FOLLOWED BY
ANOTHER 5-10F COOL DOWN FOR FRI AS COLD AIR FILTERS IN.
HIGH PRESSURE OVER THE MIDWEST ON THURSDAY WILL BUILD EAST ACROSS
PENN THURSDAY NIGHT AND EARLY FRIDAY. COOLEST TEMPS OF THE WEEK
AHEAD WILL OCCUR UNDER THIS HIGH...WITH CLEAR TO PARTLY CLOUDY SKIES
AND LIGHT WIND THURSDAY NIGHT. GEFS 2 METER TEMPS ARE IN THE 25 TO
30F RANGE AT BRADFORD...LOWER TO MID 30S THROUGHOUT CENTRAL
PENN...AND IN THE MID TO UPPER 30S ACROSS SOUTH.
CLOUDS QUICKLY INCREASE FROM THE WEST DURING THE DAY FRIDAY AS THE
BUBBLE OF HIGH PRESSURE EXITS OFF THE NEW JERSEY COAST. CLOSE
PROXIMITY OF A WARM FRONT /EXTENDING EAST FROM THE MID MISS VALLEY/
AS PRECIP INITIALLY FALLING INTO THE COOL/STABLE AIRMASS COULD LEAD
TO MAX TEMPS WELL BELOW NORMAL FRO THE DAY. FRIDAY'S HIGHS COULD BE
IN THE MID TO UPPER 40S IN MANY LOCATIONS. ACROSS THE NW ZONES...THE
COMBINATION OF THE EARLIER ONSET AND HIGHER PRECIP AMTS...COMBINED
WITH ITS LOCATION MOST LIKELY NORTH OF THE WARM FRONT...WILL LIKELY
LEAD TO THE GREATEST TEMP DEPARTURE FROM NORMAL.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
NO SIGNIFICANT CHANGES TO 06Z TAFS.
POST-FRONTAL WLY FLOW PATTERN WILL PERSIST THROUGH THE PERIOD AS
DEEP LAYERED LOW PIVOTS OVR THE UPPER GLKS AND ROTATES NEWD INTO
QUEBEC. COLD AIR ALOFT ASSOC WITH THE UL TROUGH WILL SUPPORT OCNL
TERRAIN ENHANCED RAIN/SNOW SHOWERS MAINLY OVR WRN SXNS. TIGHT
PRESSURE GRADIENT COMBINED WITH STEEP LAPSE RATES AND VERY FAST
WINDS ALOFT WILL SUPPORT FREQUENT 30-40KT GUSTS THIS AFTN. MVFR
CIGS IN THE WEST BCMG VFR. VFR PREVAILING EAST OF THE MTNS OVR
CENTRAL AND ERN SXNS. GUSTY WINDS WILL SUBSIDE AFT 00Z AS WEAK
AREA OF HIGH PRES SLIDES EWD FROM THE MIDWEST.
A NEARLY STATIONARY FRONTAL ZONE EXTENDING EWD FROM LOW PRESSURE
OVR THE PLAINS WILL KEEP UNSETTLED WEATHER IN THE FCST THROUGH
EARLY NEXT WEEK. A STRONG FRONT IS FCST TO CROSS THE REGION
WED/THUR.
OUTLOOK...
MON-TUE...RESTRICTIONS POSSIBLE WITH PERIODS OF RAIN.
WED-THUR...STRONG FROPA. GUSTY WINDS/TSTORMS POSSIBLE.
&&
.HYDROLOGY...
FLOODING WILL CONTINUE ALONG THE LOWER SUSQ TRIBS AND SMALL
STREAMS AND CREEKS IN THE JUNIATA BASIN. SHARP RISES CAN EXPECTED
ALONG THE LOWER MAIN STEM OVER THE NEXT 24 TO 48 HOURS.
THERE IS A GAGE MALFUNCTION AT WILLIAMSBURG WITH NO CURRENT DATA
SINCE ABOUT 0000 UTC ON 4/16. THE USGS IS EXPECTED TO REPAIR THE
GAGE ON MONDAY.
&&
.CLIMATE...
RAINFALL OF 3.46 INCHES MEASURED AT THE HARRISBURG AIRPORT IN
MIDDLETOWN YESTERDAY ESTABLISHED A NEW RECORD. THE PREVIOUS RECORD
WAS 1.84 SET IN 1929. A CONTINUOUS WEATHER RECORD HAS BEEN KEPT AT
HARRISBURG SINCE 1888.
RAINFALL OF 2.55 INCHES MEASURED AT WILLIAMSPORT YESTERDAY
ESTABLISHED A NEW RECORD FOR APRIL 16TH. THE PREVIOUS RECORD OF
1.94 WAS SET IN 1986. A CONTINUOUS WEATHER RECORD HAS BEEN KEPT AT
WILLIAMSPORT SINCE 1895.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ012-018-019-
025>027-034-035-037-041-042-045-046.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ004>006-010-
011-017-024-033.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ028-036-
049>053-056>059-063>066.
&&
SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...LAMBERT
AVIATION...STEINBUGL
HYDROLOGY...LA CORTE
CLIMATE...LA CORTE
Hazardous weather outlook, Apr 17, 2:54 AM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 AM EDT SUN APR 17 2011
PAZ012-018-019-025>027-034-035-037-041-042-045-046-180800-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
354 AM EDT SUN APR 17 2011
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A STRONG COLD FRONT WILL PUSH EAST ACROSS THE REGION WEDNESDAY
AFTERNOON AND EVENING. SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ALONG AND AHEAD OF THIS FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF STRONG WIND GUSTS OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ004>006-010-011-017-024-033-180800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
354 AM EDT SUN APR 17 2011
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A STRONG COLD FRONT WILL PUSH EAST ACROSS THE REGION WEDNESDAY
AFTERNOON AND EVENING. SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ALONG AND AHEAD OF THIS FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF STRONG WIND GUSTS OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ028-036-049>053-056>059-063>066-180800-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
354 AM EDT SUN APR 17 2011
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A STRONG COLD FRONT WILL PUSH EAST ACROSS THE REGION WEDNESDAY
AFTERNOON AND EVENING. SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ALONG AND AHEAD OF THIS FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF STRONG WIND GUSTS OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
LAMBERT
Strong Wind, Huntingdon
- When
- April 17, 10:00 AM EST to 7:00 PM EST
- Where
- Huntingdon forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Strong winds/gusts estimated near 50 mph knocked down a few trees and caused minor property damage in Marklesburg. Two vehicles sustained minor damage as a result of the falling trees. Partial roof damage impacted a small barn and a local fire house.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 17 to 18, 2011$2.0 million · 1 event
- Wildfire in New Mexico, April 17 to 22, 20113 injured · $308,000 · 2 events
- Wildfire in Texas, April 17 to 30, 2011$320,000 · 1 event
- Drought in Texas, April 17 to 30, 2011$65,000 · 5 events
- Flooding in Nebraska, April 17 to 30, 2011$20,000 · 4 events
- High Wind in Wyoming, April 17, 201163 kt wind · 9 events
- Coastal Flood and High Wind in Maine, April 17, 201152 kt wind · 6 events
- Flooding in Maine, April 17 to 18, 20113 events
- Heavy Snow in Montana, April 17, 20113 events
- Damaging Winds in Kansas, April 17, 201154 kt wind · 2 events
- Winter Storm in Wyoming, April 17 to 19, 20112 events
- Flood in New Hampshire, April 17 to 18, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286290.